Kansas, 2025

Hail in Kansas, August 19, 2025

August 19, 2025 · NWS GID · 1 event in 1 county or zone

A small area of thunderstorms formed in Mitchell and Jewell counties during the mid afternoon hours. One storm produced quarter size hail near Glen Elder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A small area of thunderstorms formed in Mitchell and Jewell counties during the mid afternoon hours. One storm produced quarter size hail near Glen Elder. The storms formed along weak boundaries in the region with moderate instability of 3,000-4,000 surface based CAPE and as a weak upper wave rotated south from Nebraska around upper level high pressure over the Four Corners region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 1:47 PM CST, 42 minutes earlier. Its key messages:

  • Isolated thunderstorm chances continue this afternoon, primarily south of KS/NE state line...although a rogue storm cannot be entirely ruled out further north. The strongest storms could produce gusts over 50 MPH.
  • Spotty showers/storms are possible again Wednesday afternoon, although most areas are expected to remain dry and severe weather is not expected.
  • Additional thunderstorm chances (10-30%) arrive late Thursday night into Friday morning, with better chances (30-60%) for the entire area Friday night into Saturday morning.
  • Noticably cooler weather arrives early next week.
Area forecast discussion, Aug 19, 1:47 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
247 PM CDT Tue Aug 19 2025

.KEY MESSAGES...

- Isolated thunderstorm chances continue this afternoon,
  primarily south of KS/NE state line...although a rogue storm
  cannot be entirely ruled out further north. The strongest
  storms could produce gusts over 50 MPH.

- Spotty showers/storms are possible again Wednesday afternoon,
  although most areas are expected to remain dry and severe
  weather is not expected.

- Additional thunderstorm chances (10-30%) arrive late Thursday
  night into Friday morning, with better chances (30-60%) for
  the entire area Friday night into Saturday morning.

- Noticably cooler weather arrives early next week.

&&

.DISCUSSION...
Issued at 247 PM CDT Tue Aug 19 2025

Scattered thunderstorms persist over central and eastern Kansas
in response to a remnant MCV. Radar trends and latest CAM
guidance indicate that isolated to widely scattered storms could
redevelop northward into our area. This will occur primarily in
northern KS, although there are some updrafts attempting to
organize over Furnas county, and some CAMs show development as
far north as Ord. The overall severe threat is fairly low, but
downburst winds in the 50-60 MPH range are possible in the
weakly-sheared environment.

Tonight, there is potential for another round of fog to develop
as light/variable winds turn to the east by sunrise. That said,
the latest HRRR (which handled the Tuesday AM fog pretty well)
is not showing much more than localized valley fog.

Wednesday will be another fairly warm and muggy day, although
winds may be a touch stronger to provide a little relief from
heat index values in the high 90s. The warm/moist airmass may
allow for some diurnally-driven thunderstorms Wednesday
afternoon, but weak shear should keep storms disorganized and
short-lived.

The daytime on Thursday should be warm and dry with strong
ridging over the central and western CONUS. A shortwave pushing
into the northern Plains may allow a few storms to creep into
northern parts of our area late Thursday night into Friday
morning.

Exact details for Friday remain uncertain, but we will be
looking for scattered showers and thunderstorms to redevelop in
the late afternoon/evening/overnight along a stalled frontal
boundary. For now, this appears to be our most organized chance
for rain/thunderstorms across the area. The severe risk does not
look particularly concerning at this time (5% per CSU-MLP), but
this will be highly dependent on mesoscale features in the near
term.

Saturday trends cooler behind this front. The daytime and early
evening appear to be mostly dry, but some storms could roll in
from the high Plains late Saturday night into Sunday morning.
Upper level troughing over the eastern CONUS will result in a
continued cool pattern (and off/on precip chances) as we begin
next week. High temperatures on Sunday are forecast to only
reach the 70s...only slightly warmer than our LOW temperatures
Tuesday morning.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1244 PM CDT Tue Aug 19 2025

For KGRI/KEAR Airports:

Rest of today: Should remain VFR with a fair amount of SCT
cumulus between 2500ft and 4500ft. There's a non-zero chance for
an isolated thunderstorm late afternoon into early evening, but
chances not high enough to warrant even a PROB30 attm. Winds
will remain light and variable.

Tonight into Wed AM: Main concern is the potential for fog
and/or IFR/LIFR CIGs, similar to this morning, to redevelop
after midnight. Winds will remain very light or calm, and with
clear skies and continued high amounts of near surface moisture,
seems to be a matter of when and how bad, not if. Maintained
MVFR VSBYs for GRI, but did introduce some IFR VSBYs at EAR.
Both TAFs could trend worse, though, as we get closer, including
on CIGs, as well. Would expect to see the usual gradual
improvement in the 14-16Z time frame. Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Mangels
AVIATION...Thies
Hazardous weather outlook, Aug 19, 2:21 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
321 PM CDT Tue Aug 19 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
321 PM CDT Tue Aug 19 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Heat index values will remain near 100 degrees in many areas
through early evening.

Spotty chances for thunderstorms continue this afternoon and
evening. The main threat area is over portions of northern Kansas,
although an isolated storm or two cannot be ruled out in central
Nebraska as well. The strongest storms could produce gusts over 50
MPH.

Areas of dense fog may redevelop late tonight, particularly for
areas from around the Tri-Cities, to the north and east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a very small chance for isolated thunderstorms
Wednesday. Severe thunderstorms are not expected.

Additional, small thunderstorm chances return to the local area
as early as Thursday night, continuing off and on through the
upcoming weekend and into early next week. The best shot for any
thunderstorm activity will come during the evening and overnight
hours each day.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 19, 2:14 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
314 PM CDT Tue Aug 19 2025

KSZ019-192100-
Mitchell KS-
314 PM CDT Tue Aug 19 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MITCHELL COUNTY THROUGH
400 PM CDT...

At 314 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northeast of Victor, or 11 miles south of
Beloit, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Mitchell
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 9820 3948 9845 3957 9833 3957 9826
      3934 9793 3933 9793 3922 9808
TIME...MOT...LOC 2014Z 304DEG 5KT 3929 9815

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Davis

The radar

The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
August 19, 2:29 PM CST
Where
Mitchell County, 1.74 mi ENE of Glen Elder Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295374.